Georgia, 2022

Tornado and Hail in Georgia, April 5, 2022

April 5, 2022 · NWS CHS · 12 events in 8 counties and zones

A severe quasi-linear convective system (QLCS) moved through southeast Georgia during the afternoon into early evening hours of April 5, 2022 as a mid-level shortwave ejected rapidly across the region in advance of a surface cold front. The environment ahead of the QLCS was favorable for severe local storms as southerly winds spread mid 60 dewpoint temperatures into a warm sector across the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A severe quasi-linear convective system (QLCS) moved through southeast Georgia during the afternoon into early evening hours of April 5, 2022 as a mid-level shortwave ejected rapidly across the region in advance of a surface cold front. The environment ahead of the QLCS was favorable for severe local storms as southerly winds spread mid 60 dewpoint temperatures into a warm sector across the Southeast United States and favorable mid-level lapse rates and lifted index values helped produce mixed layer convective available potential energy (MLCAPE) as high as 1500-2000 J/kg during peak surface heating across southeast Georgia. Within the warm sector, strong shear associated with 50-70 knot low and mid-level jets beneath the left front quadrant of a 120 knot upper-level jet, 0-6 km bulk shear around 50 knots, and 0-3 km storm relative helicity in excess of 300 m2/s2 were supportive of well organized convection and potentially embedded supercell thunderstorms in a QLCS capable of producing a prolonged path of damaging winds and strong long-track tornadoes. As the QLCS swept through southeast Georgia, a few discrete supercell thunderstorms became exceptionally strong near or just ahead of the main line of thunderstorms, producing damaging winds, large hail, and a violent EF-4 tornado near Pembroke, GA that took 1 life and injured 12 others along an approximately 14.5 mile path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 5, 2:21 PM EST, 14 minutes earlier.

Area forecast discussion, Apr 5, 2:21 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
321 PM EDT Tue Apr 5 2022

.SYNOPSIS...
A potent low pressure system will move through the region
tonight bringing a round of strong thunderstorms to southeast
Georgia and southeast South Carolina. A cold front will
approach the area on Wednesday before pushing offshore
Thursday. Drier and cooler weather is expected to return late
week through early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Forecast updated to add headlines for Tornado Watch 98.

A potent short-wave trough will make its way eastward across
the southern states over the next few hours as a warm front
lingers across the region. While southerly flow has enhanced our
temperatures today, unexpected stratus has hindered extensive
warming. This could play into how the rest of the afternoon and
evening pans out. Therefore, did lower high temperatures a
couple degrees. Outside of any showers and thunderstorms, winds
will be gusty.

Severe thunderstorms: Out to the west, an organized line
of thunderstorms will race towards the region, before swiftly
moving through. Over the next few hours, the instability
across the region is expected to increase. Surface based
cape will eventually be in the 1500-2000 J/kg range with mixed
layer having similar values. Also, 0-6 km bulk shear will be
around 50 knots. As instability/shear increase, the severe
potential will also increase. At the minimum, damaging winds
will likely impact portions of the region. SPC has the area
outlined in an Enhanced Risk. As of note, the tornado risk is
also elevated. The SPC outlook has a hatched 10 percent
probability for strong tornadoes across the majority of the
region. This aligns with forecast supercell composite and the
line of storms has a history of producing tornadoes/severe
thunderstorms. There is also a chance for large hail. Timing
wise, the current thinking is the main line will be across
northern counties by 5 pm then offshore by late this evening.

Tonight: Thunderstorm complex will move off the Atlantic coast
through mid evening, with generally no precip anticipated for
the balance of the night. Temps cool into the 60s and there may
be some fog around given the afternoon/evening rainfall.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
The forecast area will be in the warm sector ahead of a cold front
approaching the region on Wednesday. Models hint at a wave of low
pressure developing along the front late in the day or Wednesday
night as it moves to the western Carolinas. Aloft, shortwave energy
is progged to eject out of the Gulf of Mexico and pass across the
region. Deep moisture will once again overspread the area. PWats are
forecast to exceed 1.5 inches, which is well above early April
climatology. Another round of showers and thunderstorms is expected
through the afternoon/evening and then also overnight into early
Thursday morning with activity along/ahead of the front. There will
be instability to work with, but deep layer shear during the day is
nothing particularly interesting. Shear will increase overnight. SPC
Day 2 Outlook currently features the entire area within a Slight
Risk for severe weather. Damaging wind gusts and perhaps an isolated
tornado will be the primary threats. Additional rainfall through
Wednesday night is around an inch on average, with locally higher
amounts possible. High temps will be the warmest of the set,
reaching around 80 or low 80s in most locations. Lows Wednesday
night will be unseasonably mild, mainly in the mid 60s.

Once the front pushes offshore mid-day Thursday, rain chances and
cloud cover will decrease through the remainder of the day. The area
will be precip-free Thursday night. Lows will range from the upper
40s inland to low/mid 50s closer to the coast.

The forecast area will be on the far southern periphery of a large
area of low pressure over the Great Lakes and Northeast on Friday.
Aloft, a highly amplified mid level trough will encompass the
eastern half of the country. Enhanced pressure gradient will lead to
gusty west winds. No other concerns with dry weather expected. It
will be cooler than previous days. Highs will peak in the upper 60s
to around 70.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Mid level trough over the eastern U.S. on Saturday will slide
offshore Saturday night and be replaced by ridging early next week.
At the surface, high pressure will expand into the region as low
pressure moves off the Northeast coast. Outside of breezy conditions
on Saturday, the weather is expected to be quiet and dry.
Temperatures will be cooler than normal through the weekend then on
a warming trend early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Unexpected stratus has led to MVFR prevailing conditions at KSAV
throughout the morning. Conditions are not expected to improve
but deteriorate as a line of showers/thunderstorms moves into
the area. Therefore, KSAV, KJZI and KCHS will likely have
periodic flight restrictions throughout the rest of the
afternoon and evening. Then overnight, there could be a brief
time of VFR conditions, before falling back into MVFR by
daybreak. Outside of showers/thunderstorms, winds will be gusty
and low-level wind shear will be possible once showers move out
of the region.

Extended Aviation Outlook: Flight restrictions are possible in
showers/thunderstorms Wednesday through Thursday morning. Gusty
winds possible Friday and Saturday.

&&

.MARINE...
Gustier southeast to southerly winds will develop today ahead
of a complex of thunderstorms that will move through the region
later this afternoon and this evening. Have hoisted small craft
advisories for most coastal waters as a result. Mariners should
also remain alert for likely special marine warnings for severe
storms later this afternoon and this evening.

Gustier winds over land may also necessitate the need for a Lake
Wind Advisory for Lake Moultrie later this morning and through
the afternoon.

Wednesday through Sunday: South to southwest winds will prevail on
Wednesday ahead of an approaching cold front. Speeds and seas will
increase late Wednesday night into Thursday as the front crosses
through the area. Small Craft Advisories will be possible for at
least portions of the coastal waters. There should be some
improvement thereafter, but conditions will remain fairly elevated
through late week. Additional advisories will be possible,
especially on Saturday. The pressure gradient will relax on Sunday
with no additional concerns.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 1 AM EDT Wednesday for AMZ330-354.
     Small Craft Advisory until 6 AM EDT Wednesday for AMZ350-352-
     374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Apr 5, 2:20 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
320 PM EDT Tue Apr 5 2022

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-061930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
320 PM EDT Tue Apr 5 2022

...TORNADO WATCH 98 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe Thunderstorms: Another round of showers and thunderstorms is
expected Wednesday and Wednesday night. Some thunderstorms could
become severe with damaging wind gusts and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ045-061930-
Inland Berkeley-
320 PM EDT Tue Apr 5 2022

...TORNADO WATCH 98 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Lake Winds: Gusty winds are expected to develop over Lake Moultrie
this afternoon and evening. A Lake Wind Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe Thunderstorms: Another round of showers and thunderstorms is
expected Wednesday and Wednesday night. Some thunderstorms could
become severe with damaging wind gusts and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-061930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
320 PM EDT Tue Apr 5 2022

...TORNADO WATCH 98 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

The radar

The Charleston,SC radar (KCLX), 51 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Screven

When
April 5, 2:35 PM EST to 2:36 PM EST
Where
Screven County, 6.71 mi ESE of Hilltonia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.850, -81.540

The Screven County 911 Call Center reported 2 trees down at Pine Grove Inn Road and Burton's Ferry Highway.

Thunderstorm Wind, Evans

When
April 5, 3:51 PM EST to 3:52 PM EST
Where
Evans County, 0.91 mi SE of Claxton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.160, -81.910

The Evans County 911 Call Center reported a tree down on South Grady Street.

Tornado, Bryan

When
April 5, 4:18 PM EST to 4:33 PM EST
Where
Bryan County, 1.55 mi ESE of Reka to 1.1 mi SSE of Blitchton
Rating
EF4
Path length
14.39 mi
Path width
1,300 yd
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.120, -81.656

A National Weather Service Storm Survey Team confirmed an EF-4 tornado with estimated maximum wind speed of 185 mph in Bryan County Georgia. The violent tornado began just west of the Bryan County Courthouse in Pembroke, where it damaged part of the roof, blew out some windows, and snapped numerous trees. The tornado continued along a northeast path across a wooded, marshy area, including C C Road, Stubbs Farm Road, and Stubby Road. In this area, the tornado produced significant tree damage, and heavily damaged a residence on Stubbs Farm Road. The tornado then continued east-northeast moving through Hendrix Park, Park Place subdivision, and Black Creek Golf Course, where it reached a maximum width of 3/4 of a mile and peak EF-4 intensity. Across this area, the tornado extensively damaged most homes, structures and trees. Some homes and structures were completely destroyed. Several injuries, some serious, occurred in this area as well. The tornado then continued east-northeast over wooded and marshy areas, across Olive Branch Road and across the southern end of Homestead Drive. Several mobile homes were completely destroyed in this area, causing additional injuries and tragically claiming the life of an adult female. The tornado began to weaken as it moved toward the interchange of I-16 and U.S. Highway 280. In this area, there was some minor roof damage to a large industrial building off of Oracal Parkway Circle, as well as some snapping and uprooting of trees. The tornado finally dissipated in a marshy region just east of Oracal Parkway Circle.

Hail, Bryan

When
April 5, 4:25 PM EST to 4:26 PM EST
Where
Bryan County, 3.5 mi N of Ellabell
Measured
2.75 in hail
Reported by
Public
Coordinates
32.170, -81.490

The public reported baseball size hail and damage to vehicles.

Thunderstorm Wind, Effingham

When
April 5, 4:33 PM EST to 4:34 PM EST
Where
Effingham County, 1.88 mi ENE of Marlow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.280, -81.350

The Effingham Warning Point reported a tree down on Courthouse Road near the Lonesome Oak neighborhood.

Hail, Effingham

When
April 5, 4:35 PM EST to 4:36 PM EST
Where
Effingham County, 1.5 mi NNW of Marlow
Measured
1.75 in hail
Reported by
Public
Coordinates
32.290, -81.390

The public reported golf ball size hail.

Hail, Effingham

When
April 5, 4:45 PM EST to 4:46 PM EST
Where
Effingham County, 0.9 mi NW of Rincon
Measured
2 in hail
Reported by
Social Media
Coordinates
32.310, -81.240

A report relayed via social media indicated 2 inch diameter hail near the YMCA in Rincon, Georgia.

Thunderstorm Wind, Tattnall

When
April 5, 4:45 PM EST to 4:46 PM EST
Where
Tattnall County, 0.91 mi SW of Collins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.170, -82.130

The Tattnall County 911 Call Center reported a tree down near the intersection of Lynntown Road and Live Oak Street.

Thunderstorm Wind, Effingham

When
April 5, 4:45 PM EST to 4:46 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
32.300, -81.240

The public reported several trees down along Lexington Avenue in Rincon, Georgia.

Thunderstorm Wind, Jenkins

When
April 5, 4:56 PM EST to 4:57 PM EST
Where
Jenkins County, 4.05 mi WNW of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.830, -81.990

A Jenkins County Emergency Manager reported a solar farm on Old Louisville Road sustaining significant wind damage.

Thunderstorm Wind, Bulloch

When
April 5, 4:58 PM EST to 4:59 PM EST
Where
Bulloch County, Statesboro
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -81.780

The Bulloch County 911 Call Center reported numerous trees down in Statesboro. Several trees fell on structures. A metal roof was also blown off a building on Highway 301.

Thunderstorm Wind, McIntosh

When
April 5, 6:37 PM EST to 6:38 PM EST
Where
McIntosh County, 0.84 mi SW of Ridgeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.392, -81.411

The McIntosh County Warning Point reported a tree down on Blounts Crossing between Cypress Street and Palmetto Street.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Bryan2022-04-0566FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyThe tornado archive for Georgia, 2022Warnings in Georgia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019519, 1020758, 1014520, 1014489, 1020757, 1014490, 1014491, 1020753, 1020791, 1020807, 1020756, 1020773.